Low-dose aspirin

Daily low-dose aspirin is a blood thinning medicine also known as acetylsalicylic acid.

Low-dose aspirin comes as tablets and is only available on prescription.

It's also known by the brand names Caprin, Nuprin and Nu-seals.

Uses of low-dose aspirin

Low-dose aspirin helps to prevent heart attacks and strokes if you’re at high risk of them.

Taking low-dose aspirin to prevent heart attacks and strokes is not the same as taking aspirin as a painkiller.

Important

Only take daily low-dose aspirin if your GP prescribes it.

Get emergency help

You might need emergency help if you have a serious allergic reaction (anaphylaxis) or serious side effect.

Serious allergic reaction

A serious allergic reaction to aspirin is rare.

Immediate action required: Call 999 or go to an emergency department if:

  • you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • you're wheezing
  • you get tightness in the chest or throat
  • you have trouble breathing or talking
  • your mouth, face, lips, tongue or throat start swelling

These are warning signs of a serious allergic reaction. You might need to go to hospital. 

Serious side effects

Serious side effects are rare.

Urgent advice: Call your GP straight away if you get:

  • red, blistered and peeling skin
  • coughing up blood or blood in your pee, poo or vomit
  • yellow skin or the whites of your eyes turn yellow - this can be a sign of liver problems
  • painful joints in the hands and feet - this can be a sign of high levels of uric acid in the blood
  • swollen hands or feet - this can be a sign of water retention

When you start taking low-dose aspirin

You may not notice any difference in how you feel after you start taking low-dose aspirin. This does not mean that the medicine is not working.

Carry on taking daily low-dose aspirin even if you feel well, as you'll still be getting the benefits.

Take low-dose aspirin with food so it does not upset your stomach.

Drinking alcohol

You can drink alcohol while taking low-dose aspirin.

Do not drink more than the recommended daily intake of 17 units of alcohol per week for men and 11 units of alcohol per week for women, as it might irritate your stomach.

Check if you can take low-dose aspirin

You can take low-dose aspirin if your GP prescribes it.

It's sometimes called baby aspirin because of the small dose, but it's not safe for children.

Important

Never give aspirin to a child younger than 16, unless their GP prescribes it. Aspirin can be associated with Reye's syndrome in children.

Check with your GP before starting to take low-dose aspirin if you:

  • already have a medical condition
  • have had an allergic reaction to medicine in the past
  • have heavy periods
  • are pregnant or trying to get pregnant
  • are breastfeeding
  • have a history of stomach ulcers or gastrointestinal bleeding after taking certain medicines, including aspirin or ibuprofen
  • have any blood clotting disorder such as haemophilia

Pregnant 

If you are pregnant, think you might be pregnant or are trying to get pregnant, talk to your GP or pharmacist before taking aspirin.

You should not take aspirin while pregnant unless your GP has told you to.

Your GP may advise you take it during pregnancy:

  • to help prevent heart attack and stroke
  • to help prevent pre-eclampsia (pregnancy-related high blood pressure)
  • if you're having fertility treatment
  • if you have had several previous miscarriages

Low-dose aspirin is not approved for these uses. But your GP may decide to use it if they think the potential benefits to your health outweigh the risks. This is called 'off-label use'. Talk to your GP or pharmacist about off-label use.

Breastfeeding

If you are breastfeeding, talk to your GP or pharmacist before taking aspirin.

Aspirin is not recommended while you're breastfeeding.

But your GP may suggest that you take low-dose aspirin while you're breastfeeding if they think the benefits of the medicine outweigh the possible harm.

How and when to take low-dose aspirin

Always take low-dose aspirin exactly as your GP has advised.

You'll usually take low-dose aspirin once a day. Most people will need to take it for the rest of their life.

Do not take it on an empty stomach. It's best to take it with or just after food. This will make it less likely to upset your stomach.

Low-dose aspirin tablets have a special coating that means they may be gentler on your stomach. Do not chew or crush them because it'll stop the coating working. 

If you also take indigestion remedies, take them at least 2 hours before or after you take your aspirin. The antacid in the indigestion remedy affects the way the coating on these tablets works.

If you forget to take it

Do not take a double dose to make up for a forgotten dose.

If you forget to take a dose of aspirin, take it as soon as you remember. If you do not remember until the following day, skip the missed dose.

If you take too much

Taking one or 2 extra tablets by accident is unlikely to be harmful.

Urgent advice: Call your GP straight away if you take too much aspirin by accident and experience side effects such as:

  • feeling sick (nausea)
  • ringing in the ears (tinnitus)
  • hearing problems
  • confusion
  • dizziness
  • fast breathing
  • high temperature of 38 degrees Celsius or higher (fever)

If you need to go to emergency department (ED), do not drive yourself - get someone else to drive you or call 999 or 112 for an ambulance.

Take the aspirin packet or leaflet inside it, plus any remaining medicine with you.

Side effects

Talk to your GP, a pharmacist or nurse if side effects bother you or do not go away

Side effects include:

  • mild indigestion
  • diarrhoea
  • feeling or being sick
  • constipation
  • loss of appetite
  • bleeding more easily than normal - because aspirin thins your blood, it can sometimes make you bleed or bruise more easily, and the bleeding may take longer to stop

Taking low-dose aspirin with other medicines

Some medicines interfere with the way low-dose aspirin works.

If you’re on any other medicines or supplements, check with your GP, a pharmacist or nurse before you start taking low-dose aspirin.

Taking painkillers

It's safe to take paracetamol with low-dose aspirin.

Do not take ibuprofen at the same time as low-dose aspirin without talking to your GP.

Aspirin and ibuprofen both belong to the same group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs).

Taking them together can increase your chances of side effects like stomach irritation.

Finding your patient information leaflet online

Your patient information leaflet (PIL) is the leaflet that comes in the package of your medicine. 

Information:

To find your PIL online, visit the Health Products Regulatory Authority (HPRA) website

  1. In the ‘Find a medicine’ search box, enter the brand name of your medicine. A list of matching medicines appears.
  2. To the right of your medicine, select ‘PIL’. A PDF of the PIL opens in a new window. 

You can also:

  1. Select the brand name of your medicine.
  2. Scroll down to the Documents section.
  3. From the Package Leaflet line, select PDF version. A PDF of the PIL opens in a new window. 

If your PIL is not on the HPRA website, the European Medicines Agency (EMA) website opens in a new window when you select ‘PIL’.

You can find your PIL on the EMA website.

Finding your PIL on the EMA website

If your PIL is not on the HPRA website, you will be sent to the European Medicines Agency (EMA) website.

To find your PIL on the EMA website:

  1. In the Medicines search box, enter the brand name of your medicine and the word ‘epar’. For example: ‘Zoely epar’. A list of matching medicines appears.
  2. Select the ‘Human medicine European public assessment report (EPAR)’ for your medicine
  3. From the table of contents, select Product information.
  4. Select the EPAR – Product Information link for your medicine. A PDF opens in a new window. The PIL information is in Annex III of the PDF under ‘labelling and package leaflet’

This content was fact checked by a pharmacist, a GP, the National Medication Safety Programme (Safermeds) and the Health Products Regulatory Authority (HPRA).

Slaintecare logo
This project has received funding from the Government of Ireland’s Sláintecare Integration Fund 2019 under Grant Agreement Number 123.

Page last reviewed: 24 September 2021
Next review due: 24 September 2024

Talk to a breastfeeding expert